Alert archive / Iowa / Flash Flood Warnings in 2008

Flash Flood Warning 4, NWS Des Moines, IA

March 14, 2008Boone County, Iowa

NWS Des Moines, IA issued this flash flood warning at Mar 14, 2008, 2:24 PM CDT for Boone County, Iowa. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 14, 2008, 2:24 PM CDT (19:24 UTC)
Expired
Mar 14, 2008, 8:30 PM CDT
In force
6 hr
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
None

County Boone County, IA

The radar

The Des Moines radar (KDMX), 50 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 7.4 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2008-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2008-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 168 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1224 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
168 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KDMX 141928
FFWDMX
IAC015-150130-
/O.NEW.KDMX.FF.W.0004.080314T1924Z-080315T0130Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
224 PM CDT FRI MAR 14 2008

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL BOONE COUNTY IN CENTRAL IOWA...

* UNTIL 830 PM CDT.

* AT 219 PM CDT...BOONE COUNTY EMERGENCY MANAGEMENT OFFICIALS
  REPORTED FLASH FLOODING DUE TO RAPID RISES OF THE DES MOINES
  RIVER FROM THE WEBSTER COUNTY BORDER SOUTH TO JUST WEST OF BOONE.

* LOCATIONS IN THE WARNING ALSO INCLUDE BUT ARE NOT LIMITED TO
  FRASER AND THE YMCA CAMP.

JUNIPER ROAD NORTH OF FRAZIER AND 154TH ST EAST OF FRASER WERE 
CLOSED TO DUE RISING WATER...LIKELY CAUSED BY AN ICE JAM NORTH OF 
COUNTY ROAD E26.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 4221 9401 4221 9393 4204 9392 4204 9399
TIME...MOT...LOC 1924Z 180DEG 0KT 4202 9393

$$

SMALL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Mar 14, 1:20 PM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, Mar 14, 1:20 PM CDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
120 PM CDT FRI MAR 14 2008

.DISCUSSION...
FAST WESTERLY FLOW TO AMPLIFY INTO EARLY NEXT WEEK WITH A COUPLE OF
SYSTEMS TO AFFECT IOWA.  CURRENTLY...WEAK WAVE PASSING THROUGH THE
STATE WITH A FEW SCATTERED SHOWERS AS TEMPS HAVE REMAINED ABOVE
FREEZING OVERNIGHT.  WEAK TROF AXIS HAS ENTERED NORTHWEST IOWA AND
WL SEE THIS BOUNDARY SLOWLY CREEP SOUTHWARD TODAY.  WL SEE FORCING
INCREASE BY LATER TODAY AS SHORTWAVE CROSSES THE ROCKIES AND INTO
THE PLAINS.  DEEPER SATURATION OCCURS MAINLY IN SOUTHWEST IA WHERE
BEST THREAT OF PCPN WL REMAIN.  POPS GENERALLY FOLLOW WEAK BOUNDARY
SOUTHWARD THROUGH STATE TODAY AND INCREASE IN THE SOUTH BY LATE
AFTERNOON WITH INCREASING LIFT.  APPEARS TEMPS SHOULD REMAIN WARM
ENOUGH FOR RAIN TODAY ALTHOUGH SOME MIX MAY APPEAR BY LATE IN THE
DAY AS TEMPERATURES COOL BEHIND THE BOUNDARY.  FORCING CONTINUES
ACRS FAR SOUTHERN IA TONIGHT AS CAA PERSIST ACRS THE STATE.  WL SEE
TRANSITION OVERNIGHT FROM RAIN TO SNOW ACRS THE SOUTH AS SOUNDINGS
LOWER BELOW FREEZING.  THIS PCPN WL PERSIST INTO SATURDAY MORNING
BEFORE A GRADUAL DECREASE IN ACTIVITY THROUGH THE DAY AS SYSTEM
PULLS AWAY.  SOME LIGHT ACCUMULATIONS STILL APPEAR LIKELY ACRS
SOUTHERN IA WITH 1 TO 3 INCHES POSSIBLE.

WL SEE A BREAK IN ACTIVITY LATE SATURDAY INTO MUCH OF SUNDAY AS
RIDGING PASSES ACRS THE STATE.  MEANWHILE...WESTERN TROF WL BE
DEEPENING AS STRONG PAC JET PUNCHES INTO WESTERN US.  FRONT RANGE
CYCLOGENESIS WL OCCUR ON SUNDAY AHEAD OF THE SYSTEM WITH MOISTURE
BEING DRAWN QUICKLY NORTHWARD.  WAA AND THETA-E ADVECTION MOVE
THROUGH THE PLAINS TOWARD IA BY LATE IN THE DAY AND WL SEE
INCREASING CLDS AND THE THREAT OF PCPN INCREASING BY LATE SUNDAY.
THE FORCING INCREASES INTO SUNDAY NIGHT AND MONDAY WITH PCPN
OVERSPREADING THE STATE.  CHALLENGES INCLUDE PCPN TYPE AS WARMER AIR
SPREADS INTO IOWA.  APPEARS SUFFICIENT COOL AIR WL REMAIN ACRS THE
NORTH OF SNOW OR RAIN/SNOW MIX FOR MOST OF THE EVENT.  FARTHER
SOUTH...THE WARM AIR SHOULD BE DEEP ENOUGH FOR PRIMARILY A RAIN
EVENT ALONG AND SOUTH OF INTERSTATE 80.  MAY ALSO SEE ENOUGH
ELEVATED INSTABILITY FOR SOME ISOLATED THUNDER ACRS SOUTHERN IA BY
LATE SUNDAY NIGHT AS WELL.  SOME SNOW ACCUMULATIONS APPEAR POSSIBLE
ACRS THE FAR NORTH WHERE DEEPER COLD AIR WL EXIST.  LITTLE CHANGE TO
FORECAST BEYOND MONDAY NIGHT.

&&

.AVIATION...14/18Z
THERE ARE A COUPLE OF FORECAST PROBLEMS TODAY.  FIRST IS THE STRATUS
SHIELD PUSHING DOWN OUT OF MN THAT THE MODELS DONT SEEM TO HAVE A
HANDLE ON. I HAVE EXTRAPOLATED THE LEADING EDGE OF THIS STRATUS
FIELD BRINGING IT INTO THE TAF SITES ACCORDINGLY.  TO COMPLICATE
MATTERS FURTHER...WE HAVE A WEAK SYSTEM PUSHING ACROSS THE SOUTHERN
PLAINS WITH AN ATTENDANT FRONTAL BOUNDARY.  THIS FEATURE WILL LIFT
OFF TO THE NE BRINGING A CHANCE OF RAIN OR SNOW TO THE SOUTHERN
ROUTES MAINLY LATE THIS EVENING AND OVERNIGHT.  HOW THAT WILL BE
AFFECTED BY OR AFFECTING THE STRATUS SHIELD REMAINS TO BE SEEN.
BOTTOM LINE...MVFR/IFR COND WL EXIST ACROSS THE NORTHERN TAFS
BEGINNING AFTER 21Z.  VFR/MVFR COND ACROSS THE SOUTHERN TAF SITES IN
-RASN MIX THIS EVENING WILL GIVE WAY TO MVFR/IFR COND AFT 05Z.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM/AVIATION...FAB
LONG TERM...COGIL
Hazardous weather outlook, Mar 13, 3:15 PM CDT, 23 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
315 PM CDT THU MAR 13 2008

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-141100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
315 PM CDT THU MAR 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

A FEW RIVERS ARE AT OR ABOVE FLOOD STAGE. CONTINUED SNOW MELT AND
POTENTIAL ICE JAMS...COULD CAUSE ADDITIONAL FLOODING. FOR ADDITIONAL
INFORMATION PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE THREAT OF FLOODING WILL CONTINUE INTO THE WEEKEND AS THE SNOW
SLOWLY MELTS.  ACROSS NORTHERN IOWA THERE IS ALSO THE POTENTIAL FOR
ICE JAM FLOODING. PRECIPITATION IS EXPECTED FRIDAY AFTERNOON INTO
EARLY SATURDAY...AND ESPECIALLY SUNDAY NIGHT INTO TUESDAY. THIS
COULD INCREASE RUNOFF INTO RIVERS. ACCUMULATING SNOW IS ALSO
POSSIBLE MONDAY NIGHT AND TUESDAY ACROSS NORTHERN IOWA. FOR
ADDITIONAL INFORMATION PLEASE REFER TO THE NATIONAL WEATHER SERVICE
WEBSITE AT WEATHER.GOV/DESMOINES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER ANY REPORTS OF ICE
JAMMING OR FLOODING WOULD BE APPRECIATED.

JUNGBLUTH

In the hours before

Local storm report, Mar 14, 9:02 AM CDT, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
902 AM CDT FRI MAR 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 AM     FLOOD            3 S ALBION              42.07N 92.99W
03/14/2008                   MARSHALL           IA   DEPT OF HIGHWAYS

            HWY 330 CLOSED WITH WATER OVER THE ROAD.

&&

STEACHOU
Local storm report, Mar 14, 9:19 AM CDT, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT...COR
NATIONAL WEATHER SERVICE DES MOINES IA
919 AM CDT FRI MAR 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 AM     FLOOD            1 S ALBION              42.07N 92.99W
03/14/2008                   MARSHALL           IA   DEPT OF HIGHWAYS

            HWY 330 CLOSED WITH WATER OVER THE ROAD.

&&

STEACHOU

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 13, 9:39 PM CDTRiver Flood WarningDMXCerro Gordo, Floyd, Worth20 hr
Mar 14, 5:11 AM CDTFlash Flood WarningDMXMarshall6 hr
Mar 14, 5:22 AM CDTRiver Flood WarningDMXBlack Hawk, Butler48 hr
Mar 14, 10:07 AM CDTRiver Flood WarningDMXMarshall42 hr
Mar 14, 5:29 PM CDTRiver Flood WarningDMXCerro Gordo, Floyd, Worth4 hr

Nearby

Flash Flood Warnings in Iowa, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.